Thunderstorm Wind, Cattaraugus
- When
- June 19, 10:08 AM EST
- Where
- Cattaraugus County, 0.69 mi S of Randolph
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.160, -78.980
A cold front swept across the region triggering strong, damaging thunderstorms. The thunderstorms produced large hail in some locations and strong winds downed trees and power lines throughout the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front swept across the region triggering strong, damaging thunderstorms. The thunderstorms produced large hail in some locations and strong winds downed trees and power lines throughout the region. Damage was reported in Randolph, Napoli, East Aurora, Yorkshire, Gainesville, Byron, Almond, Retsof, Rochester, Sinclairville, Macedon, Cato, Pulaski, Sandy Creek, Brockport, Evans Mills, Turin, Orchard Park, Niagara Falls, Arcade, Westfield, Amherst, Medina, Oakfield, Avon, Walworth, Hannibal, and Watertown. Fallen trees damaged homes and automobiles in Lockport, Brighton, and Rochester. Power utilities reported upwards of 20,000 custormers without power. Lightning ignited a house fire in Orchard Park with damage estimated near $20,000. In the Town of Aurora, a barn filled with hay burned to the ground after being struck by lightning. In Brighton, a motorist was injured when a tree fell on her car near Ellison Park. In Rochester, a man was killed while riding an ATV through a wooded area behind a cemetery when strong winds brought down a tree on top of him.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 19, 9:26 AM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1026 AM EDT TUE JUN 19 2007 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON AND EVENING AND BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW WITH COOLER AND DRIER CONDITIONS WEDNESDAY. ANOTHER WEAKER COLD FRONT WILL BRING A CHANCE OF SHOWERS THURSDAY AFTERNOON. HIGH PRESSURE WILL THEN BRING PLEASANT SUNNY WEATHER ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SUBTLE WIND SHIFT LINES OVER MICHIGAN AND OHIO ARE GENERATING CLUSTERS OF SHOWERS AND THUNDERSTORMS WELL AHEAD OF THE MAIN COLD FRONT. ONE CLUSTER OF STORMS OVER NORTHWEST PA WILL BE AFFECTING THE SOUTHERN TIER AND PARTS OF WESTERN NEW YORK LATER THIS MORNING. THE RUC SURFACE WIND FIELD SUGGESTS THAT THE TROUGH OVER EASTERN OHIO WILL BE MOVING ACROSS WESTERN NEW YORK AROUND 21Z. THUS...IT STILL APPEARS THAT THE MAIN BATCH OF CONVECTION WILL FIRE UP ACROSS OUR CWA LATER THIS AFTERNOON AND EVENING. THE LATEST RUC AND WRF12 INSTABILITY PARAMETERS SUGGESTS THAT THE MOST UNSTABLE AIR WILL LIE ACROSS THE GENESEE VALLEY...EASTERN FINGER LAKES AND NORTH COUNTRY. THE MODEL SOUNDINGS SHOW MAINLY UNI- DIRECTIONAL FLOW THROUGH A DEEP LAYER OF THE ATMOSPHERE. THUS...THE BEST THREAT FOR SEVERE THUNDERSTORMS WILL LIKELY COME FROM STRAIGHT LINE WINDS. THE POTENTIAL FOR HAIL WILL BE A LITTLE HIGHER FROM THE GENESEE VALLEY TO THE NORTH COUNTRY DUE TO THE ANTICIPATED HIGHER CAPES. THE UNI-DIRECTIONAL FLOW AND RELATIVELY SMALL SPEED SHEAR THROUGH THE LOWER AND MID LEVELS COULD RESULT IN BACK BUILDING CELLS AND THE POTENTIAL FOR TRAINING ECHOES. THE PRECIPITATION SHOULD BREAK OFF IN THE WEST AROUND 00Z AND EAST OF LAKE ONTARIO BY 06Z...FOLLOWED BY CLEARING SKIES OVERNIGHT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... HIGH PRESSURE WILL BRING SUNSHINE WEDNESDAY, BUT IT WILL BE REFRESHINGLY COOLER WITH THE FIRST BELOW NORMAL TEMPERATURES IN OVER A WEEK. A WEAK COLD FRONT WILL CROSS THE AREA THURSDAY. THE GFS SHOWS SOME INSTABILITY, AND WE HAVE RAISED POPS TO 30% NORTH OF THE SOUTHERN TIER. && .LONG TERM /FRIDAY THROUGH MONDAY/... THIS PERIOD SHOULD FEATURE GENERALLY NORMAL LATE JUNE WEATHER AS WE REMAIN GENERALLY IN AN AREA OF WEAK SURFACE RIDGING AND A MODEST WEST TO NORTHWEST FLOW ALOFT. THERE WILL BE ONE PLAYER TO KEEP AN EYE ON THOUGH. AFTER A BEAUTY ON FRIDAY...GFS FOR THE PAST FEW RUNS HAS INDICATED A MID LEVEL SHORT WAVE RIPPLING EASTWARD FROM THE PLAINS INTO THE LOWER LAKES BY SATURDAY. IT HAS TRENDED SOUTHWARD AS IT REACHES OUR LONGITUDE AND TAKES BULK OF ANY ACTIVITY ACROSS PA AND OUR SOUTHERN TIER LATER SATURDAY AND SAT NT. HPC GRAPHICS ALSO KEY IN ON THIS NOW. WILL THEREFORE INTRODUCE A 30 POP FOR SATURDAY AFTERNOON ACROSS THE WEST AND KEEP IT SAT NT. WILL DRY US OUT AGAIN FOR SUNDAY ALTHOUGH A TROUGH WILL CROSS NORTH COUNTRY WHICH MAY NEED A 30 POP UP THERE. ALL IN ALL...NOT PERFECT BUT PRETTY GOOD WEEKEND AT THIS STAGE. CONFIDENCE IS ONLY MARGINAL THOUGH AT THIS TIME. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... TODAY...A POTENT COLD FRONT WILL APPROACH THE REGION FROM THE CENTRAL GREAT LAKES. VFR CONDITIONS WILL CONTINUE THIS MORNING WITH CIGS DROPPING FROM AROUND 25 KFT TO 10 KFT AS MID AND UPPER LEVEL CLOUDS INCREASE ACROSS THE AREA...THEN WIDESPREAD CONVECTION WILL DEVELOP AND SPREAD ACROSS THE AREA FROM WEST TO EAST AS THE FRONT APPROACHES THIS AFTERNOON. THIS PRE-FRONTAL CONVECTION COULD INCLUDE STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY AFTER 18Z...AND WILL LIKELY HAVE IMPACTS ON AIR TRAFFIC FROM MID AFTERNOON THROUGH THE EARLY EVENING HOURS. THE COLD FRONT AND ASSOCIATED CONVECTION SHOULD END AROUND 00Z AT KBUF/KIAG...02Z AT KROC/KJHW...AND 04Z AT KART. AFTER THE FRONT CLEARS THE AREA...HIGH PRESSURE IS THEN FORECAST TO BUILD ACROSS THE REGION WITH NO SIGNIFICANT IMPACT ON AVIATION OPERATIONS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. LOOKING EVEN FURTHER OUT...A DISTURBANCE WORKING ACROSS THE AREA COULD TOUCH OFF A FEW MORE THUNDERSTORMS ON THURSDAY...WITH DRY WEATHER AND VFR CONDITIONS EXPECTED TO RETURN FOR THURSDAY NIGHT AND FRIDAY. && .MARINE... RELATIVELY QUIET CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE MORNING AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES. THE FRONT IS EXPECTED TO TOUCH OFF WIDESPREAD THUNDERSTORM ACTIVITY AS IT CROSSES THE AREA THIS AFTERNOON AND EVENING...WHICH WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. IN ADDITION...PREVAILING SOUTHWEST WINDS WILL CONTINUE TO INCREASE ON BOTH LAKES ERIE AND ONTARIO AHEAD OF THE APPROACHING FRONT AND COULD GUST OVER 20 KNOTS AT TIMES THIS AFTERNOON...BEFORE VEERING TO NORTHWEST BEHIND THE FRONT TONIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APB NEAR TERM...APB/TJP SHORT TERM...APB LONG TERM...SFM AVIATION...JJR MARINE...JJR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT TUE JUN 19 2007 NYZ001>008-010>014-019>021-085-200900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT TUE JUN 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. A STRONG COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...AND SOME THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS. THE MAIN THREAT OF DAMAGE WILL BE FROM STRAIGHT LINE WINDS...AND TO A LESSER EXTENT FROM LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-200900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT TUE JUN 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS. THE STORM PREDICTION CENTER SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. BOATERS SHOULD BE PREPARED TO SEE SAFE HARBOR IF MARINE WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 15:10 UTC.
29 thunderstorm wind, 1 hail. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Monroe | 2007-06-19 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43079, 43080, 43081, 43082, 43083, 43084, 43085, 43086, 43110, 43087, 43089, 43112, 43090, 43078, 43091, 43092, 43109, 43093, 43094, 43096, 43108, 43097, 43098, 43099, 43100, 43101, 43102, 43103, 43104, 43105.